Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 341, NWS Bismarck, ND

August 23, 2005Mountrail County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2005, 6:11 PM CDT for Mountrail County, Williams County, North Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2005, 6:11 PM CDT (23:11 UTC)
Expired
Aug 23, 2005, 7:16 PM CDT
In force
65 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Mountrail County, ND, Williams County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 232313
SVRBIS
NDC061-105-240015-
/O.NEW.KBIS.SV.W.0341.050823T2311Z-050824T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
611 PM CDT TUE AUG 23 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  EASTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 715 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES SOUTH OF TIOGA...OR ABOUT 34 MILES EAST
  OF WILLISTON...AND MOVING NORTH AT 35 MPH. ANOTHER SEVERE 
  THUNDERSTORM WAS NEAR RAY...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITE EARTH AND TIOGA AROUND 625 PM CDT
  8 MILES EAST OF MCGREGOR AROUND 645 PM CDT
  WILDROSE...HAMLET...AND MCGREGOR AROUND 630 PM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4815 10326 4814 10274 4854 10248 4862 10324

$$

VINING
2 follow-up statements
000 
WWUS53 KBIS 232345
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT TUE AUG 23 2005

NDC061-105-240015-
/O.CON.KBIS.SV.W.0341.000000T0000Z-050824T0015Z/
MOUNTRAIL ND-WILLIAMS ND-
644 PM CDT TUE AUG 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
EASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR WHITE EARTH...OR ABOUT 40 MILES SOUTHEAST
OF CROSBY...MOVING NORTH AT 30 MPH. ANOTHER SEVERE THUNDERSTORM WAS 
LOCATED OVER HAMLET IN NORTHEASTERN WILLIAMS COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4815 10326 4814 10274 4854 10248 4862 10324

$$

VINING
000 
WWUS53 KBIS 240016
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT TUE AUG 23 2005

NDC061-105-240025-
/O.EXP.KBIS.SV.W.0341.000000T0000Z-050824T0015Z/
MOUNTRAIL ND-WILLIAMS ND-
715 PM CDT TUE AUG 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILLIAMS AND
NORTHWESTERN MOUNTRAIL COUNTIES EXPIRES AT 715 PM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT. 

A WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR THE WESTERN PART OF 
WILLIAMS COUNTY.

LAT...LON 4815 10326 4814 10274 4854 10248 4862 10324

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 23, 3:00 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT TUE AUG 23 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THE CLOSED LOW OVER SOUTHERN ALBERTA TONIGHT WILL BE IN PRIME
POSITION TO GENERATE STRONG THUNDERSTORM ACTIVITY OVER EASTERN
MONTANA AND WESTERN NORTH DAKOTA. A LEE SIDE SURFACE TROUGH OVER
EASTERN MONTANA AND THE RETURN OF 60 DEGREE DEWPOINTS OVERNIGHT WILL
ALSO AID IN GENERATING THE CONVECTION. THE STORMS WILL LIKELY
FIZZLE OUT WEDNESDAY MORNING OVER THE CENTRAL PART OF THE
STATE...ONLY TO REDEVELOP LATE WEDNESDAY AFTERNOON AGAIN OVER
CENTRAL NORTH DAKOTA...WHERE THE SURFACE TROUGH WILL BE CENTERED. ON
THURSDAY THE UPPER LOW WILL BE OVER CENTRAL SASKATCHEWAN WITH ITS
ASSOCIATED SURFACE TROUGH OVER EASTERN NORTH DAKOTA. A DRY AIR PUNCH
WILL BE ENTERING WESTERN NORTH DAKOTA. THUS IT CONTINUES TO LOOK
LIKE THURSDAY WILL BE PARTLY TO MOSTLY SUNNY...WITH ANY DIURNAL
SHOWER ACTIVITY CONFINED TO THE FAR NORTH...UNDER THE UPPER LOWS
COLD POOL. THE BIG STORMS SHOULD BREAK OUT EAST OF OUR FORECAST
AREA. FRIDAY WILL FIND US UNDER A NORTHWEST FLOW ALOFT...WITH THE
UPPER LOW NOW OVER MANITOBA. IT SHOULD A FAIRLY NICE DAY WITH DRY
AND PLEASANT AIRMASS IN PLACE.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT
ZONAL FLOW ALOFT BEGINS THE EXTENDED FORECAST PERIOD AND REMAINS
THROUGH SUNDAY...WITH FAIR WEATHER EXPECTED. BY MONDAY THE UPPER
FLOW TURNS SOUTHWEST OVER THE STATE AS A H500 TROUGH DEEPENS OVER
THE NORTHWESTERN CONUS AND SOUTHWESTERN CANADA. A SURFACE
TROUGH/FRONT DEVELOPS EAST OF THIS UPPER TROUGH AND IS PROGGED TO
MOVE ACROSS THE DAKOTAS MONDAY NIGHT...AND BRINGING A CHANCE OF
THUNDERSTORMS TO NORTH DAKOTA. THE SURFACE LOW STALLS JUST EAST OF
THE STATE ON TUESDAY WITH THE H500 TROUGH MOVING OUT INTO THE PLAINS
AND WILL KEEP THE CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST FOR TUESDAY AND TUESDAY NIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RSL/JV
Hazardous weather outlook, Aug 23, 4:10 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT TUE AUG 23 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240908-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
410 AM CDT TUE AUG 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE IN EASTERN MONTANA WILL BRING SCATTERED THUNDERSTORMS
TO THE FAR WEST TODAY AND IN THE CENTRAL TONIGHT. SOME OF THESE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
POSSIBLE. SOME HEAVY RAINFALL IS POSSIBLE PARTICULARLY IN THE NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SLOW MOVING LOW PRESSURE ACROSS THE STATE WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. SOME OF THE STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. BY
THURSDAY THE SYSTEM WILL BE EAST OF THE AREA WITH SLIGHTLY COOLER
AND DRIER AIR. SOME HEAVY RAINFALL IS POSSIBLE IN THE NORTH ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JENSEN

In the hours before

Local storm report, Aug 23, 5:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 S HANKS               48.59N 103.80W
08/23/2005  0.88 INCH        WILLIAMS           ND   PUBLIC

&&

TWH
Local storm report, Aug 23, 5:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
534 PM CDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             E WILLISTON             48.16N 103.63W
08/23/2005  0.75 INCH        WILLIAMS           ND   CO-OP OBSERVER

            5 MINUTES OF HAIL

&&

ABELING
Local storm report, Aug 23, 5:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             WILLISTON               48.16N 103.63W
08/23/2005  1.00 INCH        WILLIAMS           ND   FIRE DEPT/RESCUE

&&

ABELING
Local storm report, Aug 23, 5:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT TUE AUG 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             3 NNE WILLISTON         48.20N 103.61W
08/23/2005  0.75 INCH        WILLIAMS           ND   CO-OP OBSERVER

&&

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:31 PM CDTSevere Thunderstorm WarningBISDivide, Williams59 min
Aug 23, 4:31 PM CDTSevere Thunderstorm WarningBISDivide, Williams59 min
Aug 23, 5:29 PM CDTSevere Thunderstorm WarningBISWilliams61 min
Aug 23, 6:07 PM CDTSevere Thunderstorm WarningBISBurke47 min
Aug 23, 6:10 PM CDTSevere Thunderstorm WarningBISGolden Valley69 min
Aug 23, 6:27 PM CDTSevere Thunderstorm WarningBISDivide, Williams63 min
Aug 23, 6:46 PM CDTSevere Thunderstorm WarningBISMcKenzie63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.